Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


tired
Jan 31, 2002

Hi. i hope you can help me. i am getting so depressed over this.

i was diagnosed positive in december of 1999, about two weeks after being infected. i had not even started to seroconvert yet but was given a hiv test due to flu like symptoms that were not going away.

i was put on sustiva and combivir. i took those two for about a year but was having sleep problems as a result of the sustiva. so i was switched to viramune.

then about 6 months ago i began getting neuropathy symptoms. i had a nerve conduction study and was ultimately switched about 2 weeks ago off of combivir and put on ziagen. so i am now taking ziagen, azt, and viramune.

my problem is that i am increasingly having problems with fatigue. ever since my original diagnosis two years ago i sometimes have had days where i feel excessively tired. but it seems to be getting worse. i am having more and more trouble just doing what i need to do. go to work etc. i wake up in the morning and feel just as tired as i did the night before.

i am wondering if this could be a reaction to the new medicine. or if i might be gettin anemic. or if i might be diabetic. or something else. i have no idea. i just know i am having a harder and harder time getting on with my life.

please help. thanks

Response from Dr. Frascino

Hi,

Sick and tired of feeling sick and tired? Annoying, isn't it? So what could be the cause? Diabetes? I doubt it. That usually shows up with symptoms of frequent urination rather than fatigue. It would also show up on urine and blood tests. Anemia? I think that's an excellent guess and definitely worth checking out for several reasons:

1. The primary symptom related to anemia is fatigue. 2. Anemia and its symptoms are frequently progressive (like your symptoms). 3. Anemia is a common complication of HIV and its related treatment. 4. Anemia is particularly common in folks who take AZT or AZT-containing medications (Retrovir, Combivir, Trizivir).

So how do you tell if this is your problem? Don't call the psychic hotline for the answer. Rather, just check your blood tests. If your hemoglobin has been drifting down and now is below the normal range, then you are anemic. Normal range is 12-16 g/dL for women and 14-18 g/dL for men. If this turns out to be your problem, you have several options:

1. Switch off AZT, which you may not want to do since you already have neuropathy and the other drugs in the AZT family (ddI, ddc, d4T) are all associated with neuropathy. 2. Begin Procrit therapy. Procrit is a medication that stimulates the bone marrow to make new red blood cells. It's given as a simple once-per-week self-administered injection that goes just under the skin. It has essentially no side effects or drug interactions, and it has been shown in clinical trials to increase energy levels and improve quality of life in HIV-positive anemic patients. It's also associated with improved survival.

If this doesn't turn out to be your problem, write back and I'll try to give you some additional advice to recharge your batteries. Hang in there! Help is on the way!

Dr. Bob


Previous
Better nutrition seems to be helping
Next
Symtom?

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement